Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

How are bug bites treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I just got back from a vacation in Cancun. While in Mexico i got three bug bites on my feet (unknown what bit me). Its been seven days since the bites. They were red and itchy but have since stopped itching and are just raised bumps with a red ring around them now. My concern is now I seem to be getting red/brown splotchy marks on my legs and arms. Almost like dark bruises that do not hurt and are not tender. I have a rather large one on the leg that had the bad bug bite. Is it possible I am having some type of allergic reaction to the bug bite a week later? I do not feel ill, have no fever, etc. but every day I seem to be getting more of these spots. I am a 39 year old female. 5'4, 130 lbs with no medical issues.
Posted Wed, 18 Apr 2012 in General Health
Answered by Dr. Deepak Anvekar 2 hours later
Hello and thanks for your query.

The image seen indicate the possibility of a inflammatory (allergy related) reaction associated with the insect bite. In addition some insects ( Ticks) can cause viral, bacterial or parasitic infections through their bites, which might present late in cases of insect bites.

The first step in the proper diagnosis of the cause would be estimation of the ESR and a complete blood count, and a differential count. This might help to know the main cause of the lesion - infection or inflammatory reaction.

In case of allergy or inflammation , treatment would be with NSAIDs and antihistamines ( Clarytin and Benadryl) and if needed a course of steroids tapered over a few days.

In case of infection, the treatment would be specific to the cause of infection, including antibiotics and supportive medications.

You might consult a doctor who can examine you and order the necessary tests done and this will help to initiate the necessary therapy.

I hope this helps. I will be available to answer any of your additional concerns.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor